Dear Dr. Roach: I am an 80-year-old man who is very physically active. Six years ago, I had a coronary calcium scan resulting in a score of 3,708 with no symptoms. A few days later, a thallium treadmill stress test showed no problems.
I have aortic stenosis that recently reached the borderline-severe stage and is being dealt with by my doctor. An angiogram a week ago showed no coronary artery blockage. What could account for the extremely high CCS score with no symptoms or coronary artery blockage? Could it be calcified plaque on the outside of the arteries?
Yours is an unusual situation. People with very high calcium scores are very likely to have blockages in the arteries, and 3,708 is an exceptionally high calcium score. However, as you demonstrate, it’s not an impossible result, and that is one of the problems with the calcium score from a CT scan of the heart. This is a false positive result, and is much more likely in older people. I would be concerned for other reasons for calcium deposition, such as high parathyroid hormone levels or kidney disease with high phosphate levels, which promotes deposition of calcium in blood vessels.
The converse is also true: It is possible to have a very low or even zero calcium score and have blockages in the arteries. Especially in younger people, plaque, which is the cholesterol-laden substance that blocks the arteries, may not have calcium in it, so a person can have blockages without calcium.
The calcium score is a very good test to help stratify risk, but no test is perfect. I read several articles stating that there is no such thing as a false positive calcium score, but case reports in the literature confirm your result that it is possible, even if unlikely. Adding dye to the calcium CT, a test called a CT angiogram, allows a look at the inside of the arteries as well. A CTA is nearly as good as a traditional angiogram, which is the gold standard for diagnosing coronary artery disease. However, dye adds additional risks and expense to the study, and it is often not covered by insurance. Your normal stress test provides additional reassurance that there is no significant blockage.
Dear Dr. Roach: I’m a healthy 90-year-old woman. My problem is that my lips burn constantly, and no doctor has been able to tell me why. I use an over-the-counter lip balm about six to seven times daily to help. Do you know what could be causing my lips to burn?
It could be your lip balm. I see an awful lot of people using lip balms, and certain ones contain ingredients that make the lips feel better temporarily but actually cause damage to the sensitive structures in the skin of your lips.
Menthol and camphor — they produce the tingling sensation in many balms — can cause an inflammatory reaction. Phenol can worsen symptoms for many people. It’s used in chemical peels, which is not a good sign when it’s in a product designed for lips.
I would stop using the lip balm if it contains any of these ingredients. Switch to a product without them; there are many good choices available. If you live in a sunny climate, I would also recommend you choose a balm containing sunscreen.
If quitting your lip balm doesn’t solve the problem, a dermatologist should do an exam.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers can email questions to ToYourGoodHealth@med.cornell.edu